Texas, 2006Damaging Wind in Texas, August 16, 2006
August 16, 2006 · NWS LUB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 16, 1:46 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 16, 1:46 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
246 PM CDT WED AUG 16 2006
.SHORT TERM...
ENOUGH CLEARING THIS AFTERNOON FOR CONVECTIVE INITIATION PERMIAN
BASIN INTO THE BIG COUNTRY AND ACROSS ERN NEW MEXICO. MAY SEE
ADDITIONAL DEVELOPMENT ACROSS THE WRN ZONES WHERE PARTIAL CLEARING
OCCURRED A LITTLE LATER. ALL THIS CONTINUES IN PLUME OF DEEP
MOISTURE ON THE WRN PERIPHERY OF THE UPPER RIDGE THAT REMAINS
CENTERED OVER EAST TEXAS. WATER VAPOR AND ANALYSIS IS SHOWING A
STRETCHED AREA OF UPPER LEVEL VORTICITY FROM THE BIG BEND NORTHWARD
ALONG THE TEXAS AND NEW MEXICO STATE LINE. COMBINATION SHOULD RESULT
IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA
INTO THE EVENING HOURS...PROBABLY EXTENDING INTO OR REDEVELOPING
OVERNIGHT.
THE MAIN VORT LOBE IS EXPECTED TO LIFT NEWD TOMORROW WITH BEST RAIN
CHANCES PROGGED ACROSS THE WRN HALF OF THE FCST AREA. DEEP MOISTURE
SHOULD REMAIN IN PLACE...ALTHOUGH SOME DRYING IS POSSIBLE ACROSS THE
SOUTHEAST AS THE RIDGE ATTEMPTS TO BUILD WESTWARD. WILL BUMP POPS UP
SOME FOR THE DAYLIGHT HOURS THURSDAY. AGAIN THIS SHOULD HAVE A
COOLING EFFECT ON HIGH TEMPS AND WILL TRIM BACK ACCORDINGLY.
MOVEMENT OF THE CONVECTION HAS BEEN RAPID ENOUGH TO MITIGATE HEAVY
RAIN AND FLASH FLOODING. ALSO...HARD TO DETERMINE A LINE TO FOCUS
DEVELOPMENT OR AN ANCHOR POINT FOR REDEVELOPMENT. THUS WILL REFRAIN
FROM ANY HEADLINES ATTM.
.LONG TERM...
FORECAST AREA TO REMAIN ON WESTERN SIDE OF UPPER LEVEL RIDGE INTO
LATER PART OF THE WEEK WITH THE 500 MB HIGH CURRENTLY CENTERED
OVER EAST TEXAS EXPECTED TO SLIDE SLOWLY TO THE WEST. MONSOONAL
MOISTURE OVER NEW MEXICO AND WEST TEXAS COMBINED WITH WEAK UPPER
LEVEL DISTURBANCES MOVING AROUND THE WESTERN PERIPHERY OF THE
HIGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS WITH MOST OF
THE ACTIVITY SLIDING TO THE WEST AND NORTH BY FRIDAY AS THE
UPPER RIDGE MOVES TOWARD WEST TEXAS. STRONG SHORTWAVE CURRENTLY
OVER THE PACIFIC NORTHWEST TO MOVE ACROSS THE ROCKIES INTO THE
NORTHERN PLAINS BY LATE FRIDAY AND TOWARD THE GREAT LAKES ON
SATURDAY TO DRIVE A COLD FRONT TOWARD THE REGION. NAM/WRF AND
GFS DIFFER WITH HANDLING OF THIS FRONT WITH GFS FASTER THEN
THE NAM/WRF. AS GFS DID BETTER JOB OF HANDLING FRONT A FEW DAYS
AGO WILL TREND TOWARD THE GFS SOLUTION. THAT IS BRING FRONT
INTO THE FORECAST AREA ON SATURDAY AND WITH THE RIDGE OVERHEAD
EXPECT FRONT TO STALL OUT JUST TO OUR SOUTH ON SUNDAY...THEN
DISSIPATE BY MONDAY. HAVE THUS INCREASED POPS ACROSS THE REGION
FOR THE WEEKEND AND INTO MONDAY NIGHT. ALSO DECREASED MAXIMUM
TEMPERATURES FOR SATURDAY AND SUNDAY. UPPER HIGH OVER WEST
TEXAS BEGINNING OF NEXT WEEK TO BUILD NORTHWARD ALONG AND JUST
EAST OF CONTINENTAL DIVIDE WITH NORTHWEST FLOW ACROSS THE
REGION BY WEDNESDAY. THUS DO NOT EXPECT MUCH IN WAY OF POPS
FOR NEXT TUESDAY INTO THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 86 65 89 / 60 40 30 30
TULIA 67 87 68 91 / 60 30 30 20
PLAINVIEW 67 88 68 92 / 60 30 30 20
LEVELLAND 66 87 68 93 / 60 40 20 20
LUBBOCK 67 88 69 93 / 60 30 20 20
BROWNFIELD 67 87 68 93 / 60 30 20 20
CHILDRESS 70 91 72 98 / 40 20 20 20
SPUR 70 90 72 99 / 50 20 20 20
ASPERMONT 72 96 73 101 / 40 20 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07/08
Hazardous weather outlook, Aug 16, 5:00 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT WED AUG 16 2006
TXZ021>044-171100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CDT WED AUG 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
FLOODING
ALTHOUGH WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED...SCATTERED SHOWERS
AND THUNDERSTORMS COULD PRODUCE BRIEF HEAVY RAINFALL THAT MAY RESULT
IN LOCALIZED PONDING ON ROADWAYS AND FLOODING OF LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER GROUPS
AND LOCAL AUTHORITIES ARE URGED TO IMMEDIATELY RELAY REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN LUBBOCK.
Thunderstorm Wind, Garza
- When
- August 16, 3:20 PM CST
- Where
- Garza County, 5 mi SSW of Graham Chapel
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.083, -101.500
Thunderstorms were widespread over the west Texas South Plains region during the afternoon and evening hours of the 16th. An isolated storm produced severe winds near Graham in central Garza County. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, August 16, 2006$600,000 · 1 event
- Flash Flooding in Nebraska, August 16, 2006$525,000 · 2 events
- Tornado and Flash Flood in Minnesota, August 16 to 17, 2006$260,000 · F0 · 2 events
- Flash Flood in Texas, August 16, 2006$100,000 · 1 event
- Damaging Wind in Texas, August 16, 2006$50,000 · 69 kt wind · 1 event
- Lightning Strike in Louisiana, August 16, 2006$50,000 · 1 event
- Damaging Winds in Oklahoma, August 16, 2006$1,000 · 66 kt wind · 12 events
- Damaging Wind in Louisiana, August 16, 20061 injured · 56 kt wind · 1 event
- Hail in South Dakota, August 16, 20061.75 in hail · 6 events
- Hail in Montana, August 16, 20061 in hail · 5 events
- Hail in Montana, August 16 to 17, 20061 in hail · 4 events
- Hail in Montana, August 16, 20061.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525297.